Background: Erythema multiforme and toxic epidermal necrolysis can occur as serious and even life-threatening adverse drug reactions. The underlying mechanisms are unknown, but evidence suggests that affected individuals may have impaired capacity to detoxify reactive intermediate drug metabolites. Such intermediates may be directly toxic or may react with host tissues to form antigens, evoking an immune response. We describe our investigation of a patient with carbamazepine-induced erythema multiforme and toxic epidermal necrolysis. The inflammatory infiltrate was examined immunocytochemically in lesional skin specimens from the patient, in the patient's patch test response to carbamazepine, and in lesional skin specimens from five other patients with drug-induced erythema multiforme. The patient's lymphocytes were examined both for susceptibility to cytotoxic damage by liver microsome-induced carbamazepine metabolites and for proliferative responses to native carbamazepine, which might indicate cell-mediated immune sensitization.
Observations: Lesions of toxic epidermal necrolysis were more florid, but findings were essentially similar in all the skin samples examined. In the dermis there were CD14+ macrophages, CD1a+ Langerhans cells, and CD3+ CD45RO+ T cells. The CD4-CD8 T-cell ratio was 2:1, and 10% of the T cells were CD25+, suggesting activation by recent encounter with antigen. The epidermis contained CD14+ macrophages and T cells, but the CD8+ cells out-numbered the CD4+ cells. Up to 25% of the T cells were CD25+. Lymphocyte proliferation was not induced by native carbamazepine, but the patient's lymphocytes were significantly more susceptible to cytotoxic killing by liver microsome-induced carbamazepine intermediates.
Conclusions: The inflammatory reaction in skin affected by erythema multiforme and toxic epidermal necrolysis was rich in CD8+ T cells, suggesting an immune cytotoxic reaction. The patient appeared to have a reduced capacity to detoxify reactive intermediates. This, together with the lack of lymphocyte response to native drug but a positive patch test response, suggests that the immune response may be directed at drug-modified epidermal cells.